Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 10, 2003, 7:29 AM EDT for 5 counties in Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2003, 7:29 AM EDT (11:29 UTC)
- Expired
- May 10, 2003, 8:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Albemarle County, VA, Augusta County, VA, City of Charlottesville, VA, City of Waynesboro, VA, Nelson County, VA
The radar
The Sterling radar (KLWX), 156 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1541 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:11 AM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 10, 4:11 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 411 AM EDT SAT MAY 10 2003 SAT AND SAT NIGHT...SIMILAR TO FRIDAY...TODAY WILL FEATURE A MARINE LAYR OF LOW CLDS AND FOG...MCS...A STALLED FRONT...AND A CHC OF SVR WEATHER. AS FOR EARLY THIS MORNING...LOW CLDS AND GENRLLY 1-3SM FOG ARE ALL ACROSS THE CWA. MODLS DO NOT REALLY HINT AT MARINE LAYR STAYING IN PLACE TODAY WITH LIFTD INDEX VALS DROPPNG JUST BELOW ZERO OVER ALL THE CWA BY AFTERNOON. TODAY INSTAB IS LIMITD BUT SHR AND HELICTY ARE HIGH. MCC DEVLPNG OVR W PENN IS MOVNG BRISKLY TWRDS THE AREA AND BASED ON CURRNT MOVMNT SHOULD REACH THE MASON DIXON LINE AROUND 7AM NEAR HGR. ALSO EVIDENT IS MCC BLOWING UP IN SE INDIANA. BETWEEN THOSE TWO AND ANOTHER FORECAST BY THE AVN AROUND 00Z THINK WE SHOULD HAVE A BUSY DAY ON RADAR WITH POSSIBLTY FOR SVR WX ONCE AGAIN. SPC HAS US UNDER SLGHT RISK ONCE AGAIN. TSTMS WILL LINGER INTO THE FIRST PART OF TNT...THEN ANOTHER BOUT WITH SOME LOW CLDS AND FOG LATE SAT NIGHT. KICKED AROUND A FLOOD WTCH FOR TODAY. LOOKING AT PRECIP AMOUNTS FROM YESTERDAY....AMOUNTS GENRLLY LESS THAN HALF INCH. ALSO CHECKED STRM TOTL PRECIP FROM THE 88D WHICH HAS A STRIPE OF 1 TO 2.5 INCH PRECIP ACROSS OUR SW COUNTIES. WITH GOOD POTNL FOR IN/OH MCC TO REACH THIS AREA WILL ISSUE A FFA FOR OUR SW FOUR COUNTIES. THINK ANY FLOODING IN THE REST OF THE AREA WILL BE ISOLATED TO A COUPLE OF COUNTIES. STRONG .LATER PERIODS...SUN WL BE THE LAST DAY FOR BOOMERS...THEN CWFA DRIES OUT. GDNC RELTVLY SIMLR ON TIMING CFP...ESSENTIALLY DRNG THE AFTN. ETA DOES BTTR JOB DESTBLZG AMS AHD OF CDFNT. HWVR...ITS LLVL WARM BIAS SEEMS TO BE PLAGUING IT. THINK THERE WL BE TOO MUCH DEBRIS ARND TO JUSTIFY MAXT ARND 90...NOR DO I BELIEVE DEWPTS WL EXCEED 70F. IF IT DID...THEN SIG INSTAB WL BE PRESENT W/ STRNG LLVL FRONTOGENETIC FORCING AND MODEST DIVGNC ALFT...WHICH WUD RSLT IN A BIG-TIME SQLN. BELIEVE THERE WL BE PRTL CLRG AHD OF CDFNT...WHICH WL AIDE IN TSTM DVLPMNT. WNDFIELD WL BE STRNG...LLVL CNVGNC GOOD...AND AMS UNSTBL ENUF FOR A VRY ACTV RADAR IN THE AFTN. WL FCST LIKELY POPS...AND MAXT BTWN MET AND MAV. BEST POTL WL BE TO THE E OF THE BLURDG SINCE THIS AREA WL HV LONGEST OPPORTUNITY TO CLR/WRM/DSTBLZ. GOOD CAA SUN NGT...WHICH WL PROMOTE A DECENT BRZ...AND A NOTABLE CHG IN AMS. H8 NEAR 0C LURKING NEAR GRTLKS MON INVOF CLSD UPR LO. VORT/COLD POOL BUMPING INTO WRN RDGS MON...BUT WL KEEP UNMENTIONABLE POPS /10S-20S/ FOR NOW. THERE WL BE A FAIR AMT OF SC THO. WNDS UP TO 30 KT 1500 FT OFF THE DECK...SO A GOOD BRZ WL CONT THRU DAY...AND SCA CONDS ON THE WATER. THRAFTR...QUIET WK AHD...W/ HIPRES CRESTING BY WED. HTS .LWX... DC...NONE. MD...NONE. VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021...VAZ025... VAZ036>037. WV...NONE.
Hazardous weather outlook, May 10, 5:10 AM EDT, 2 hours 19 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-101700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 510 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY TWO CONVECTIVE COMPLEXES WILL BE CROSSING THE AREA TODAY. THE FIRST AREA WILL MOVE FROM NORTHWEST TO SOUTHEAST THIS MORNING. THE SECOND AREA WILL MOVE THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE BIGGEST THREATS FROM THESE SYSTEMS. HEAVY RAINFALL AND NUMEROUS LIGHTNING STRIKES WILL ALSO OCCUR. HIGHLAND...AUGUSTA...NELSON...AND ALBEMARLE COUNTIES...INCLUDING THE CITIES OF STAUNTON...WAYNESBORO...AND CHARLOTTESVILLE ARE UNDER A FLOOD WATCH. DUE TO YESTERDAYS RAINFALL...ADDITIONAL HEAVY RAIN MAY CAUSE LOCAL FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN... ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH A COLD FRONT CROSSING THE AREA SUNDAY. THIS FRONT WILL REACH THE DELMARVA BY EARLY EVENING. THUS...LOCATIONS EAST OF THE BLUE RIDGE HAVE THE GREATEST THREAT OF RECEIVING SEVERE WEATHER. DAMAGING WINDS AND LARGE HAIL WILL BE THE CONCERNS. NO HAZARDOUS WEATHER IS ANTICIPATED MONDAY THROUGH FRIDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. HTS
In the hours before
Special weather statement, May 10, 4:44 AM EDT, 2 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-101645- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 444 AM EDT SAT MAY 10 2003 THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY OVER CENTRAL AND WESTERN MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN AND CENTRAL VIRGINIA...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STRONG
Special weather statement, May 10, 5:40 AM EDT, 1 hour 49 minutes before
MDZ002-003-WVZ051-101015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 540 AM EDT SAT MAY 10 2003 AT 540 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FLINTSTONE...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BERKELEY SPRINGS AND HANCOCK WILL BE AFFECTED BY THIS STORM THROUGH 615 AM EDT. STRONG
Special weather statement, May 10, 6:30 AM EDT, 59 minutes before
WVZ048-049-054-055-101100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 630 AM EDT SAT MAY 10 2003 AT 630 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM ELKINS TO MORGANTOWN...MOVING EAST AT 55 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BAYARD...MOOREFIELD...PETERSBURG AND MATHIAS WILL BE AFFECTED BY THESE STORMS THROUGH 700 AM EDT. STRONG
Special weather statement, May 10, 6:52 AM EDT, 37 minutes before
VAZ021-025-101115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 652 AM EDT SAT MAY 10 2003 AT 652 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF DEERFIELD...MOVING EAST AT 50 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CRIMORA...STAUNTON...WAYNESBORO AND SHERANDO WILL BE AFFECTED BY THIS STORM THROUGH 715 AM EDT. STRONG
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:56 AM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 34 min |
| May 10, 12:00 PM EDT | Flash Flood Warning | LWX | Grant, Pendleton | 4 hr |
| May 10, 12:26 PM EDT | Flash Flood Warning | LWX | Hardy | 4 hr |
| May 10, 3:49 PM EDT | Flash Flood Warning | LWX | Pendleton | 4 hr |
| May 10, 5:15 PM EDT | Flash Flood Warning | LWX | Hardy | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.